The placebo phase of the contraceptive pill cycle could increase anxiety and mental health changes.
Mood changes on the combined oral contraceptive pill? Could be the week off the active pills that may be causing the problem, research suggests.
Mental health changes from the combined oral contraceptive pill may be caused by the placebo pill phase rather than the active hormones, research suggests.
According to an Austrian study, short-term withdrawal from synthetic hormones during the “pill pause” caused mood changes similar to those experienced by women during natural menstrual cycles, which they said throws into doubt the usefulness of the pill as a mood stabiliser.
The study included 180 women aged 18 to 35 who had used combined pill for at least six months and who weren’t taking any other medication or had any psychiatric, endocrinologic or neurological illnesses.
The study found women experienced an overall “significant” deterioration in mood during the pill pause phase.
Women taking the combined pill had a 12% increase in negative affect, a 7% increase in anxiety and a 23% increase in mental health symptoms during the pill pause phase compared with the active intake phase, researchers said.
Women with higher baseline depression scores had greater mood worsening during the pill pause, increasing by 18%.
“These results question the usefulness of pill pauses from a mental health perspective, and it should be explored whether long-term combined oral contraceptive users benefit more from the mood-stabilising effects of combined oral contraceptives in cases of continuous intake,” the researchers wrote in JAMA Network Open.
It was unclear whether mood worsening was associated with withdrawal from estrogens or progestins, the study authors said.
“Based on our data, the progestin actions on androgen receptors do not seem to play a significant role in that respect.”
According to the authors, the study was the first to show that women with a history of depression were more susceptible to negative mood symptoms during long-term combined oral contraceptive use.
“Even though mental health benefits in long-term combined oral contraceptive users have been attributed to mood stabilisation due to the constant hormonal milieu elicited by the daily intake of the same contraceptive formulation, this stable hormonal milieu is disrupted once a month to elicit a withdrawal bleed.
“Although much attention has been paid to mental health symptoms in combined oral contraceptive users, it has always been assumed that they occur during active intake. Accordingly, almost no research, to our knowledge, has been conducted into the mental health implications of the pill pause.”